Epilepsy, HIV Drug Combination Therapies Require Caution
HealthDay News—Antiepileptic drugs (AEDs) should be used with caution in individuals with HIV/AIDS, due to potential interactions between AEDs and antiretroviral agents (ARVs), according to new guidelines issued by the American Academy of Neurology, published online Jan. 4 in Neurology.
Gretchen L. Birbeck, MD, MPH, from Michigan State University in East Lansing, and colleagues reviewed available literature to develop guidelines for selecting AEDs for patients with HIV/AIDS.
The investigators found that up to 55% of patients taking ARVs may have an indication for AED-ARV combination therapy. For patients receiving both AEDs and ARVs, the guidelines offer drug-specific dosage changes for maintaining optimal serum concentrations. The guidelines also indicate when a dosage change may not be necessary for certain AED-ARV combinations, and recommend patients be counseled when the need for dose adjustment is unclear in their case. The researchers note that patients taking protease inhibitors or nonnucleoside reverse transcriptase inhibitors should not be given enzyme-inducing AEDs; and when this cannot be avoided, the efficacy of the ARV regimen should be monitored.
"Future research regarding AED-ARV interactions is needed. Special priority should be given to the study of first-line AED-ARV combinations used in low and middle-income countries where second-line agents may not be available," the authors write.
Several of the study authors disclosed financial ties to the pharmaceutical and biotechnology industries.